We've updated our Privacy Policy to make it clearer how we use your personal data.

We use cookies to provide you with a better experience. You can read our Cookie Policy here.

Advertisement
Drug Linked to Increased Risk of Inflammatory Bowel Disease
News

Drug Linked to Increased Risk of Inflammatory Bowel Disease

Drug Linked to Increased Risk of Inflammatory Bowel Disease
News

Drug Linked to Increased Risk of Inflammatory Bowel Disease

Read time:
 

Want a FREE PDF version of This News Story?

Complete the form below and we will email you a PDF version of "Drug Linked to Increased Risk of Inflammatory Bowel Disease"

First Name*
Last Name*
Email Address*
Country*
Company Type*
Job Function*
Would you like to receive further email communication from Technology Networks?

Technology Networks Ltd. needs the contact information you provide to us to contact you about our products and services. You may unsubscribe from these communications at any time. For information on how to unsubscribe, as well as our privacy practices and commitment to protecting your privacy, check out our Privacy Policy

Medications that target tumor necrosis factor alpha (TNFα), a protein involved in inflammation, have revolutionized the management of certain autoimmune diseases, but paradoxically, these agents might provoke the development of other autoimmune conditions.

In an Alimentary Pharmacology & Therapeutics study of 17,018 individuals with autoimmune diseases who were treated with anti-TNFα medications--mostly infliximab, etanercept, and adalimumab--and 63,308 individuals who were not, treatment with etanercept, but not other anti?TNFα agents, was linked with an elevated risk of developing inflammatory bowel disease: a twofold increased risk of Crohn's disease and a twofold increased risk of ulcerative colitis.

"This study established that there is an increased risk of developing inflammatory bowel disease in individuals taking etanercept. Recognition of this phenomenon is important for clinicians taking care of these patients," said lead author Joshua Korzenik, MD, of Brigham and Women's Hospital, in Boston. "Perhaps more importantly, this study suggests that inflammatory bowel disease may be one of the auto-immune diseases that can be provoked by anti-TNFα agents. This suggests that there may be a common mechanism of immune dysregulation underpinning these diseases."

Reference: Joshua Korzenik, et al. Increased risk of developing Crohn’s disease or ulcerative colitis in 17 018 patients while under treatment with anti‐TNFα agents, particularly etanercept, for autoimmune diseases other than inflammatory bowel disease. Alimentary Pharmacology & Therapeutics (2019) DOI: https://doi.org/10.1111/apt.15370 

This article has been republished from the following materials. Note: material may have been edited for length and content. For further information, please contact the cited source.

Advertisement